The incidence of seizures among 800 bone marrow transplantation (BMT) patients treated with cyclosporine was 5.5%.50 Seizures occurred in more than 10% of BMT recipients in another study.51 Patients in this series were not treated with AEDs, but seizures did not recur.
Seizures in BMT patients are usually generalized. Most are associated with metabolic derangements. Some are associated with the drugs used to “condition” the bone marrow, such as busulfan.52,53
Patients undergoing BMT may have significant thrombocytopenia secondary to the condition for which they are being treated, or from the conditioning regimen before the transplant procedure. Thrombocytopenia makes them more susceptible to cerebral hemorrhage and associated seizures.
Infarction with subsequent seizures may result from venous thrombosis due to one of two events:54
Some BMT patients may previously have been given L-asparaginase to treat acute lymphocytic leukemia. Because L-asparaginase is associated with cerebral hemorrhage and infarction, these patients may have ischemic seizures, especially when metabolically stressed.
Reviewed and revised March 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2013 Epilepsy.com. All rights reserved.